Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2002, 5:44 PM CDT for Logan County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2002, 5:44 PM CDT (22:44 UTC)
- Expired
- Apr 27, 2002, 6:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 5:45 PM CDT | Hail 1 | Russell Spgs, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 498 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
668
WUUS53 KGLD 272244
SVRGLD
KSC109-272330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM CDT SAT APR 27 2002
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS
* UNTIL 630 PM CDT
* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTH OF RUSSELL SPRINGS...OR ABOUT 20
MILES SOUTHWEST OF OAKLEY...MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR LOGAN COUNTY.
AT 522 PM CDT (422 PM MDT) THIS STORM PRODUCED HAIL THE SIZE OF
QUARTERS 6 MILES NORTHWEST OF MCALISTER.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING
THIS DANGEROUS SEVERE WEATHER THREAT.
&&
LAT...LON 3908 10100 3908 10114 3884 10128 3871 10107
3871 10083 3908 10082
THEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:15 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Apr 27, 3:15 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT SAT APR 27 2002 SURFACE LOW PRESSURE AREA IS LIFTING ENE ACROSS SOUTHERN NEBRASKA AND WILL CONTINUE LIFTING TOWARD WISCONSIN OVERNIGHT. STRONGEST PRESSURE GRADIENT WILL MOVE EAST WITH LOW...BUT EXPECT WINDS TO REMAIN FAIRLY GUSTY THROUGH THIS EVENING. IN THE WAKE OF THE LOW...SFC HIGH PRESSURE WILL NOSE DOWN FROM THE NORTHERN HIGH PLAINS AND DOMINATE THE WEATHER PATTERN OVER THE CWA SUNDAY MORNING. WRAPAROUND MID AND HIGH CLOUDS CONTINUE ACROSS THE NORTH HALF OF CWA EARLY THIS AFTERNOON VCNTY UPPER TROUGH. SOUTH OF THESE CLOUDS HOWEVER...COMBINATION OF AFTERNOON HEATING AND COLD AIR IN MID LEVELS IS CREATING STEEP 700-500 LAPSE RATES OF 7-8 C/KM. STORMS HAVE FORMED ON PALMER DIVIDE AND CHEYENNE RIDGE AND ARE ADVECTING SOUTHEAST THROUGH INSTABILITY AXIS. HAVE CARRIED 30 POPS FOR THIS EVENING AS A RESULT OF RECENT RADAR TRENDS. FEEL THESE STORMS MAY DROP SOME SMALL HAIL WITH COLD MID LEVEL TEMPS. CELLS ARE EXPECTED TO DIMINISH THIS EVENING WITH LOSS OF HEATING. UPPER LOW ALONG WEST COAST IS EXPECTED TO DIVE SOUTH NEXT 24-36 HOURS BEFORE TURNING EAST. THIS WILL RESULT IN RIDGING ACROSS CENTRAL ROCKIES AND CENTRAL HIGH PLAINS...WITH RIDGE BEING FLATTENED BY SHORT WAVE IN NORTHERN STREAM. RESULT WILL BE SETTLED AND MILD WEATHER SUNDAY THROUGH TUESDAY. NEXT CHANCE OF PRECIPITATION WILL BE WED-THU AS WEST COAST TROUGH MOVES INTO CENTRAL US. ADDED RAIN CHANCES AND COLDER TEMPS FOR THURSDAY LOOKING AT LATEST AVN...BUT DIDNT BUY COMPLETELY INTO INTENSITY OF COLD AIR AS AVN/MRF ARE DIVERGING A BIT IN THE MEDIUM RANGE. .GLD...NONE. DLF
In the hours before
Local storm report, Apr 27, 5:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT SAT APR 27 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 13 SW GOODLAND KS .75 INCH HAIL
04/27/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Apr 27, 5:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT SAT APR 27 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0421 PM 17 NNE WALLACE KS 1 INCH HAIL
04/27/02 WALLACE REPORTED BY STORM
SPOTTER.Local storm report, Apr 27, 5:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT SAT APR 27 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0422 PM 6 NW MC ALLASTER KS 1 INCH HAIL
04/27/02 LOGAN REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 4:45 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 30 min |
| Apr 27, 5:20 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.